Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 67, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 18, 2015, 3:35 PM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2015, 3:35 PM MDT (21:35 UTC)
- Expired
- Oct 18, 2015, 7:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 4:45 PM MDT | FLASH FLOOD | Zion Np, UT | FLASH FLOODING IN SPRY...PINE AND OTHER ASSORTED CANYONS ON THE EAST SIDE OF ZION NATIONAL PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
686
WGUS55 KSLC 182138
FFWSLC
UTC025-053-190130-
/O.NEW.KSLC.FF.W.0067.151018T2135Z-151019T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT SUN OCT 18 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN KANE COUNTY IN UTAH...
SOUTHEASTERN WASHINGTON COUNTY IN UTAH...
* UNTIL 730 PM MDT
* AT 335 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY ENTERING THE SOUTHWEST SECTION OF ZION NATIONAL PARK. THIS
STORM IS EXPECTED TO PRODUCE FLASH FLOODING ACROSS A LARGE EXTENT
OF THE PARK.
* ADDITIONAL STORMS ARE TRACKING INTO THE PARK FROM THE UTAH/ARIZONA
BORDER. THESE STORMS ARE EXPECTED TO MOVE INTO ZION BY 430PM. AS
SUCH...ADDITIONAL FLASH FLOODING IS ANTICIPATED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ZION NATIONAL PARK...VIRGIN...SPRINGDALE AND ROCKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3737 11287 3709 11294 3713 11319 3739 11308
$$
MCINERNEY2 follow-up statements
716 WGUS75 KSLC 182350 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 550 PM MDT SUN OCT 18 2015 UTC025-053-190130- /O.CON.KSLC.FF.W.0067.000000T0000Z-151019T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-WASHINGTON UT- 550 PM MDT SUN OCT 18 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR WESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES... EXCESSIVE RUNOFF FROM EARLIER RAINFALL CONTINUES ACROSS EASTERN PORTIONS OF ZION NATIONAL PARK. MULTIPLE REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED...INCLUDING A DEBRIS FLOW NEAR EMERALD POOLS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ZION NATIONAL PARK...VIRGIN...SPRINGDALE AND ROCKVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3737 11287 3709 11294 3713 11319 3739 11308 $$ MPS
716 WGUS75 KSLC 190130 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 730 PM MDT SUN OCT 18 2015 UTC025-053-190139- /O.EXP.KSLC.FF.W.0067.000000T0000Z-151019T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-WASHINGTON UT- 730 PM MDT SUN OCT 18 2015 ...THE FLASH FLOOD WARNING FOR WESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 730 PM MDT... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER AND STREAM LEVELS HAVE DECREASED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL CONTINUE ACROSS SOUTHWEST UTAH...AND A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MONDAY MORNING. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3737 11287 3709 11294 3713 11319 3739 11308 $$ MPS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:35 PM MDT, 1 hour earlier.
Area forecast discussion, Oct 18, 2:35 PM MDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 235 PM MDT SUN OCT 18 2015 .SYNOPSIS...AN APPROACHING PACIFIC STORM SYSTEM WILL MOVE EAST ACROSS THE GREAT BASIN EARLY IN THE WEEK. COOL AND UNSETTLED CONDITIONS ASSOCIATED WITH THE STORM WILL IMPACT MUCH OF THE STATE THROUGH MIDWEEK. && .SHORT TERM (THROUGH 12Z WEDNESDAY)... WATER VAPOR LOOP SHOWS A CLOSED LOW MAKING ITS WAY INTO THE WESTERN GREAT BASIN. AMDAR 400-250MB WIND OBSERVATIONS SHOW A 50-80KT CYCLONIC JET OVER THE EASTERN PACIFIC INTO THE WESTERN GREAT BASIN. GOES/RAP/12Z SLC RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN 0.33" NORTHEAST MOUNTAINS...TO 0.75"-1.00" MOST VALLEYS. FLASH FLOOD WATCH CONTINUES THROUGH TONIGHT FOR MOST OF SOUTHERN UTAH. DEWPOINTS HAVE RISEN INTO THE 50S ACROSS MOST VALLEYS...WITH UPPER 50S ACROSS SOUTHERN UTAH. FORECAST SOUNDINGS CONTINUE TO INDICATE WARM CLOUD DEPTH GREATER THAN 6FKT ACROSS SOUTHERN UTAH...CONDUCIVE TO HEAVY RAINFALL ESPECIALLY DURING DESTABILIZATION MID TO LATE AFTERNOON. CONVECTION WILL BE DEEPER AND MORE VIGOROUS TODAY GIVEN APPROACHING DYNAMICS (DIFFLUENCE ALOFT/JET SUPPORT) AND BETTER INSTABILITY SHOWN BY SHORT RANGE ENSEMBLES. EFFECTIVE SHEAR INCREASES AT OR ABOVE 35KTS TODAY SO ORGANIZED CONVECTIVE ACTIVITY MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND MARGINALLY SEVERE WINDS WITH THE STRONGEST STORMS. REINFORCING ENERGY MAKES ITS WAY THROUGH THE BACKSIDE OF THE APPROACHING TROUGH TOMORROW WHICH WILL START THE PROCESS OF A HARD SPLIT WITH A CLOSED LOW EVENTUALLY DEVELOPING OVER ARIZONA. BAROCLINIC ZONE SHOULD MAKE ITS WAY ACROSS NORTHWEST UTAH TOMORROW STARTING TO LIMIT CONVECTIVE CHANCES UP THAT WAY...ESPECIALLY BY WEDNESDAY. WITH COOLING...COLUMN MOISTURE DECREASES ACROSS THE REGION BUT IT WILL STILL BE QUITE MOIST. THE FLASH FLOOD POTENTIAL LOOKS TO BECOME MORE ISOLATED TOMORROW AND FOCUS ACROSS SOUTHEAST UTAH. DEPENDING ON DETAILS REGARDING THE DEVELOPMENT OF THE ARIZONA CLOSED LOW FEATURE...WOULD EXPECT CLOUDS/SHOWERS TO EXPAND BACK NORTHWEST INTO SOUTHERN UTAH TUESDAY. ALSO WILL HAVE TO MONITOR FOR POTENTIALLY GUSTY DOWNSLOPE/CANYON WINDS ACROSS WASHINGTON COUNTY TUESDAY NIGHT SHOULD THE GRADIENT SET UP AS CURRENTLY ADVERTISED. .LONG TERM (AFTER 12Z WED)... MODELS ARE SIMILAR AT THE START OF THE LONG TERM PERIOD WITH THE CLOSED LOW CENTERED NEAR THE NRN END OF THE GULF OF CALIFORNIA. THE EC SHOWS A MORE CONCENTRIC FEATURE WHILE THE GFS HAS A LOBE EXTENDING NORTH UP THROUGH MOST OF UT. THE GFS SOLUTION WOULD IMPLY THE THREAT OF PRECIP WOULD EXTEND FARTHER NORTH ON WED WHILE THE EC WOULD KEEP IT MORE OVER THE SOUTH AND EAST. WRAPAROUND MOISTURE KEEPS THE PRECIP THREAT GOING INTO THU BEFORE THE LOW FINALLY MOVES EAST AND RIDGING SPREADS IN FROM THE NORTHWEST THU NIGHT/FRI. HAVE TRENDED THE FORECAST TOWARDS THE EC IDEAS AS IT HAS CONSISTENTLY BEEN HANDLING THE EVOLUTION OF THESE CLOSED LOWS BETTER THAN THE GFS SINCE THE END OF SEPTEMBER. TEMPERATURE REBOUND GOING INTO THE WEEKEND UNDER THE RIDGE AS THE AIRMASS DRIES OUT. THE RIDGE FLATTENS A BIT ON SUN AS A WEAK WAVE PASSES WELL TO THE NORTH BUT EXPECT THE CWA TO STAY DRY. && .AVIATION...SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL INTO TONIGHT. SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL BEGIN TO IMPACT THE TERMINAL BETWEEN 21-23Z CONTINUING UNTIL ABOUT 04-05Z. THESE WILL LIKELY CAUSE ERRATIC AND GUSTY WINDS AT THE TERMINAL WITH A CHANCE OF CEILINGS AT OR BELOW 5000 FEET AGL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ016-019>021-518. WY...NONE. && SHORT TERM...ROGOWSKI LONG TERM/AVIATION...WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 18, 5:54 AM MDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 554 AM MDT SUN OCT 18 2015 UTZ001>016-019>021-517-518-WYZ021-191200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 554 AM MDT SUN OCT 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS WESTERN UTAH DURING THE LATE MORNING AND AFTERNOON HOURS. THESE SHOWERS AND STORMS WILL SPREAD EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL IS EXPECTED WITH THE STRONGER SHOWERS AND STORMS...ESPECIALLY ACROSS FAR WESTERN AND SOUTHERN UTAH THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. FLASH FLOODING IS POSSIBLE ACROSS THE FLOOD PRONE AREAS OF EXTREME SOUTHERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR EXTREME SOUTHERN UTAH BEGINNING THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN WIDESPREAD ACROSS THE OUTLOOK AREA MONDAY THROUGH MONDAY NIGHT. COLDER AIR MOVING INTO THE AREA WILL BRING SNOW LEVELS LOW ENOUGH FOR SOME ACCUMULATING SNOWS AT THE HIGHER ELEVATIONS. THE STORM SYSTEM THAT BROUGHT THE PRECIPITATION TO THE OUTLOOK AREA WILL SHIFT SOUTH INTO SOUTHERN ARIZONA AND STRENGTHEN ON TUESDAY. PRECIPITATION WILL SHIFT SOUTH WITH THE STORM AND CONCENTRATE OVER THE SOUTHERN THROUGH EAST-CENTRAL UTAH MIDWEEK. THE REMAINDER OF THE OUTLOOK AREA WILL RECEIVE ISOLATED SHOWERS THROUGH MIDWEEK...FOLLOWED BY DRIER AND SOMEWHAT WARMER CONDITIONS TOWARDS THE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Oct 18, 3:22 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT SUN OCT 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST WENDOVER 40.74N 114.02W
10/18/2015 M58 MPH TOOELE UT MESONET
WENDOVER AIRPORT AWOS
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 3:40 AM MDT | Flash Flood Watch | SLC | 26 hr | |
| Oct 18, 2:25 PM MDT | Areal Flood Advisory | SLC | Washington | 95 min |
| Oct 18, 2:39 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 25 min |
| Oct 18, 3:12 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 63 min |
| Oct 18, 4:03 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 27 min |
| Oct 18, 5:54 PM MDT | Special Weather Statement | SLC | Box Elder | 36 min |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.